Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS El Paso, TX

May 28, 1997Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at May 28, 1997, 3:25 PM MDT for Hudspeth County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1997, 3:25 PM MDT (21:25 UTC)
Expired
May 28, 1997, 4:15 PM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:35 PM MDTHail 1Salt Flat, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2619 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS1 KELP 282127 RRA
SVRELP
TXC229-282215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
325 PM MDT WED MAY 28 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTHWESTERN TEXAS

   ...EASTERN HUDSPETH COUNTY
 
AT 324 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS 14 MILES
SOUTHEAST OF DELL CITY MOVING SOUTHEAST AT 15 MPH. ONE INCH
HAIL HAS BEEN REPORTED WITH THIS STORM AT SALT FLAT.

 THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH...
HAIL 3/4 INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:54 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 28, 1:54 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT WED MAY 28 1997

LATST MDLS CONT WITH 5H UPR RDG RMNG STNRY THIS FP. OCNL WK
DISTURBANCS IN WK NWLY FLOW FOR OCNL HI THN CS. ETA & NGM DIFFER
ON DEG OF HTG INCREASE 24-48 HRS AND ATTM WL LEAN TWD NGM NUMBERS
WITH SOME MINOR CHGS. EVEN THOUGH MSTR IN PL...BELIEV ONLY AREA FOR
POPS ALG SCNTRL MTNS AND TXZ56 EWD. LOW LVL MSTR INCREASED FM THE E
AFT MIDNIGHT WITH DEWPTS IN LWR 50S THRU THIS AM. WITH SOME MIXG
THIS ERLY PM...VRY LGT SFC WNDS WITH SOME S TO SW DRTN DRIED DEWPTS
TO 47 DEG ATTM (19Z). DRY LN RMNS JUST W OF ELP. THE BNDRY CUD SLIP
A LTL EWD LATE THIS AFTN...BUT DO NOT SEE ENUF LLVL WLY COMPONENT
ATTM. EVEN IF IT DOES SLIP EWD...IT WL BE QUIK TO MIGRATE W TNGT.
BNDRY SHUD SLIP EWD THU AS LLVL WNDS BECOME WLY IN RESPONSE TO WK
SFC LOW OVR NW TX. FOR XTNDD...BASIC PTCLDY DAYS WITH SLGT CHNC
AFTN/ERLY EVNG TSTMS. MAX TEMPS  70S & 80S NM MTNS...LOWER 90S
ELSEWHERE. LOWS 40S NM MOUNTAINS...60S ELSEWHERE.

 3

SILVER CITY           UU  46/ 89/ 49/ 90 0--0
TRUTH OR CONSEQUENCES UU  57/ 89/ 60/ 93 000-
ALAMOGORDO            BB  55/ 93/ 59/ 95 -0-0
CLOUDCROFT            BB  37/ 70/ 40/ 73 111-
LORDSBURG             UU  52/ 98/ 55/ 99 0000
DEMING                UU  55/ 96/ 57/ 97 0000
LAS CRUCES            UU  57/ 94/ 59/ 96 0000
EL PASO               UU  64/ 94/ 63/ 97 -0-0

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.